Delayed adverse skin reactions following intravenous immunoglobulin (IVIg) infusionfrequently have a polymorphic presentation and may be severe. These study findings were published in the Annales de dermatologie et de vénéréologie.
Investigators at the Nantes University Hospital in France sourced data for this study from the National pharmacovigilance databank service. Cases (N=27) of cutaneous side effects associated with IVIg infusions from 1985 through 2020 were evaluated for patient features, IVIg characteristics, and outcomes.
The study population comprised 85.2% men, with a median age of 67.5 (interquartile range [IQR], 50.5-68) years; 7.4% had a history of atopic dermatitis, 7.4% of psoriasis, 4.5% of atopy, and 4.5% of drug allergy.
The patients received IVIg for neurological (81.5%), hematological (11.1%), or dermatological (7.4%) diseases. Most patients received octagam (63%) or tegelin (18.5%) at a rate of 2g/kg/d for 5 days (59.3%) or 3 days (14.8%).
Most reactions occurred after 1 course (66.7%) or 2 to 5 courses (18.5%) of IVIg at a median of 11 (IQR, 7-17) days after infusion. Eruptions occurred in the hands (66.7%), trunk (44.4%), arms (40.7%), head and neck (37%), legs (33.3%), and feet (26%). The most common presentations were palmoplantar pompholyx (PPP) with eczema (29.6%), PPP alone (25.9%), or eczema alone (22.2%).
At biopsy, eruptions were categorized as eczema (71.4%), drug reaction (21.4%), and eczematized psoriasis (7.1%).
Most patients (70.4%) received treatment, 29.6% were hospitalized, and 88.9% were healed at an average of 4 weeks. However, most patients (59%) relapsed.
In total, 12 of the patients continued on long-term IVIg treatment but switched IVIg medications. There was 1 patient who continued IVIg despite dermatological reaction and mitigated symptoms with topical steroids.
This study was limited by its sample size, making it infeasible to estimate incidence rates.
The study authors concluded, “Our case series further highlights the fact that eczematous side effects occurred mainly in male patients treated with high doses of IVIg for neurological diseases. It highlights the polymorphism of these skin reactions that may be extensive, severe, and in some cases sustained over time. […] In the case of cutaneous reactions, IVIg should be discontinued or switched to another type of IVIg.”
Barthel C, Musquer M, Veyrac G, Bernier C. Delayed eczematous skin reaction as an adverse drug reaction to immunoglobulin infusions: A case series. Ann Dermatol Venereol. 2022;S0151-9638(22)00056-4. doi:10.1016/j.annder.2022.05.002